Recently several case reports described the association between minocycline and lupuslike syndrome. Minocycline, one of the tetracyclines, is widely used to treat acne. We aimed to examine the association of exposure to minocycline and other tetracyclines with the development of lupuslike syndrome.
We conducted a nested case-control study in a cohort of 27,688 acne patients aged 15 to 29 years, using data automatically recorded on general practitioners' office computers in the United Kingdom. Controls were matched to cases on age, sex, and practice. The main outcome was lupuslike syndrome defined as the occurrence of polyarthritis or polyarthralgia of unknown origin, with negative rheumatoid factor or latex agglutination test, positive or unmeasured antinuclear factor, elevated or unmeasured erythrocyte sedimentation rate, and absence of or unmeasured antinative DNA antibody levels.
We identified 29 cases and selected 152 controls. Current single use of minocycline was associated with an 8.5-fold (95% confidence interval [CI], 2.1-35) increased risk of developing lupuslike syndrome compared with nonusers and past users of tetracyclines combined. The risk of past exposure to any of the tetracyclines was closely similar to nonuse (relative risk, 1.3; 95% CI, 0.5-3.3). Current use of doxycycline, oxytetracycline, or tetracycline combined was associated with a 1.7-fold (95% CI, 0.4-8.1) increase of risk. The risk increased with longer use.
Current use of minocycline increased the risk of developing lupuslike syndrome 8.5-fold in the cohort of young acne patients. The effect was stronger in longer-term users. However, the absolute risk of developing lupuslike syndrome seems to be relatively low.